Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 121, NWS Norman, OK

May 13, 2018Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 13, 2018, 8:57 PM CDT for Woods County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2018, 8:57 PM CDT (01:57 UTC)
Expired
May 13, 2018, 9:41 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 66 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:43 PM CDT, 14 minutes earlier.

Area forecast discussion, May 13, 8:43 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
843 PM CDT Sun May 13 2018

.DISCUSSION...
Overall, shower and storm coverage has decreased over the past few
hours, but a few severe storms remain. The stronger/rotating
storms will likely continue through the late evening, therefore,
parts of western Oklahoma, and north Texas will have a risk of
severe weather. A few areas across the eastern panhandle of Texas
have received very heavy rainfall this evening, but do not expect
this to translate into western Oklahoma. Depending on trends, we
will also need to watch for heatburst late this evening/overnight.

&&

.PREV DISCUSSION... /issued 615 PM CDT Sun May 13 2018/

DISCUSSION...
Please see the 00Z aviation discussion below.

AVIATION...
A large area of thunderstorms will continue to move toward the
western OK terminals over the next 1-2 hours. Very strong wind
gusts will be the main threat, although some hail can't be ruled
out. Also, even after the thunderstorms dissipate the threat of
wind gusts over 50 kt may continue, especially near WWR and CSM.
We will watch this closely for amendments. Otherwise, expect VFR
cigs for most of the terminals overnight. Winds will remain S to
SSE around 15 to 20 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  87  68  84 /  30  30  50  20
Hobart OK         71  92  66  86 /  30  10  70  30
Wichita Falls TX  72  90  68  89 /  30  20  60  20
Gage OK           67  95  62  78 /  60  40  50  30
Ponca City OK     72  89  66  83 /  20  20  60  20
Durant OK         70  85  68  85 /  20  20  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, May 13, 8:18 PM CDT, 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
818 PM CDT Sun May 13 2018

OKZ004>048-050>052-TXZ083>090-141115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
818 PM CDT Sun May 13 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is Slight Risk of severe thunderstorms.

Location...
The Slight Risk area is west of a line from Alva to Clinton to
Frederick and Vernon, Texas. A Marginal Risk area surrounds the
Slight Risk area west of a line from Enid to Wichita Falls,
Texas.

Timing...
through 11 pm.

Impacts...
Damaging winds up to 80 mph is the main hazard. Large hail up to
the size of golf balls is also possible.

Discussion...
Scattered strong to severe thunderstorms will move across western
Oklahoma and far western north Texas through the late evening.
Thunderstorm intensity is expected to decrease after sunset.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations.

..Heavy Rainfall...
Locally heavy rainfall of 1 to 2 inches in a short period of
time from thunderstorms may cause some flooding in a few
locations across western Oklahoma and western north Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Some strong to severe thunderstorms with damaging winds as the
main hazard are possible Monday through Tuesday night, mainly
during the late afternoon and evening hours.

Low thunderstorm chances are forecast Wednesday through Friday
across parts of Oklahoma and north Texas. Severe storm potential
remains very low Wednesday through Friday.

Thunderstorm chances may increase again Friday night and Saturday
and strong to severe thunderstorms are possible.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slow moving thunderstorms may cause flash flooding in a few
locations across Oklahoma and north Texas Monday through early
Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 13, 7:09 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
709 PM CDT SUN MAY 13 2018

OKZ004-140030-
Harper OK-
709 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 730
PM CDT...

AT 707 PM CDT, a strong thunderstorm was located 5 miles southwest of
Laverne, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Laverne, May and Rosston.

Damaging winds may become more likely with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3697 9997 3681 9977 3659 9968 3660 10000
      3697 10000
TIME...MOT...LOC 0007Z 242DEG 29KT 3663 9995

BRB
Special weather statement, May 13, 8:02 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
802 PM CDT SUN MAY 13 2018

OKZ004-005-140130-
Harper OK-Woods OK-
802 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR Harper and northwestern Woods
Counties Until 830 PM CDT...

AT 759 PM CDT, a strong thunderstorm was located 6 miles north of
Selman, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Laverne, Buffalo and Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9921 3659 9946 3659 9964 3676 10000
      3700 9963
TIME...MOT...LOC 0059Z 221DEG 24KT 3689 9952

03
Special weather statement, May 13, 8:04 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
804 PM CDT SUN MAY 13 2018

OKZ014-140145-
Roger Mills OK-
804 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills County
Until 845 PM CDT...

AT 802 PM CDT, a strong thunderstorm was located near Allison, moving
east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Reydon and Dempsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3572 10000 3581 9979 3548 9969 3546 10000
TIME...MOT...LOC 0102Z 258DEG 16KT 3556 10010

03
Special weather statement, May 13, 8:14 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
814 PM CDT SUN MAY 13 2018

OKZ009-140215-
Ellis OK-
814 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Ellis County Until
915 PM CDT...

AT 812 PM CDT, a strong thunderstorm was located near Higgins, moving
east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Shattuck, Arnett, Gage and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3647 10000 3649 9999 3656 9967 3602 9978
      3603 10000
TIME...MOT...LOC 0112Z 248DEG 16KT 3615 10007

03
Special weather statement, May 13, 8:42 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
842 PM CDT SUN MAY 13 2018

OKZ005-140230-
Woods OK-
842 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Woods County Until
930 PM CDT...

AT 839 PM CDT, a strong thunderstorm was located 12 miles northwest
of Freedom, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

This storm will remain over mainly rural areas of northwestern Woods
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9888 3685 9883 3684 9926 3696 9935
      3700 9929
TIME...MOT...LOC 0139Z 236DEG 29KT 3693 9922

03
Special weather statement, May 13, 8:46 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
846 PM CDT SUN MAY 13 2018

OKZ004-009-010-140245-
Woodward OK-Harper OK-Ellis OK-
846 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward...southern
Harper and northwestern Ellis Counties Until 945 PM CDT...

AT 845 PM CDT, a strong thunderstorm was located 9 miles northwest of
Fargo, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Laverne, Fort Supply, May, Rosston and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3684 10000 3668 9935 3639 9962 3642 10000
      3655 10001
TIME...MOT...LOC 0145Z 204DEG 16KT 3648 9972

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:09 PM CDTSpecial Weather StatementOUNHarper21 min
May 13, 7:24 PM CDTSevere Thunderstorm WarningOUNHarper36 min
May 13, 8:02 PM CDTSpecial Weather StatementOUNHarper28 min
May 13, 8:04 PM CDTSpecial Weather StatementOUNRoger Mills41 min
May 13, 8:14 PM CDTSpecial Weather StatementOUNEllis61 min
May 13, 8:17 PM CDTSevere Thunderstorm WarningOUNRoger Mills58 min
May 13, 8:42 PM CDTSpecial Weather StatementOUNWoods48 min
May 13, 8:46 PM CDTSpecial Weather StatementOUNHarper59 min
May 13, 9:04 PM CDTSpecial Weather StatementOUNEllis41 min
May 13, 9:09 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills51 min
May 13, 9:13 PM CDTSpecial Weather StatementOUNRoger Mills47 min
May 13, 9:21 PM CDTSpecial Weather StatementOUNHarmon54 min
May 13, 9:31 PM CDTSpecial Weather StatementOUNDewey29 min
May 13, 9:49 PM CDTSpecial Weather StatementOUNWoods56 min
May 13, 10:26 PM CDTSpecial Weather StatementOUNGreer34 min
May 13, 10:28 PM CDTSpecial Weather StatementOUNHarmon47 min
May 13, 10:38 PM CDTSevere Thunderstorm WarningOUNBeckham37 min
May 13, 10:55 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson50 min
May 13, 11:03 PM CDTSpecial Weather StatementOUNKiowa57 min
May 13, 11:09 PM CDTSpecial Weather StatementOUNWashita21 min
May 13, 11:21 PM CDTSpecial Weather StatementOUNJackson24 min
May 13, 11:28 PM CDTSpecial Weather StatementOUNBeckham47 min
May 13, 11:35 PM CDTSpecial Weather StatementOUNWashita55 min
May 13, 11:47 PM CDTSpecial Weather StatementOUNJackson, Kiowa28 min
May 14, 12:05 AM CDTHigh Wind WarningOUNBlaine, Caddo, Custer, Washita115 min
May 14, 12:06 AM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman39 min
May 14, 12:33 AM CDTSpecial Weather StatementOUNGreer27 min
May 14, 12:45 AM CDTSpecial Weather StatementOUNKiowa30 min
May 14, 12:59 AM CDTSpecial Weather StatementOUNGreer31 min
May 14, 1:12 AM CDTSpecial Weather StatementOUNComanche33 min
May 14, 1:32 AM CDTSpecial Weather StatementOUNKiowa28 min
May 14, 5:17 PM CDTSpecial Weather StatementOUNRoger Mills28 min
May 14, 5:29 PM CDTSpecial Weather StatementOUNBeckham31 min
May 14, 5:30 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon45 min
May 14, 5:42 PM CDTSpecial Weather StatementOUNHarmon33 min
May 14, 5:57 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon48 min
May 14, 5:58 PM CDTSpecial Weather StatementOUNBeckham32 min
May 14, 6:00 PM CDTSpecial Weather StatementOUNEllis30 min
May 14, 6:05 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills55 min
May 14, 6:09 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Woodward51 min
May 14, 6:14 PM CDTSevere Thunderstorm WarningOUNBeckham46 min
May 14, 6:42 PM CDTSevere Thunderstorm WarningOUNMajor, Woodward48 min
May 14, 6:46 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Jackson44 min
May 14, 6:49 PM CDTSpecial Weather StatementOUNCuster26 min
May 14, 6:56 PM CDTSevere Thunderstorm WarningOUNKay64 min
May 13, 10:33 PM CDTSevere Thunderstorm WarningOUNHardeman42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.